Sexual Side Effects from Antidepressant Drugs: Treatments that May Help.
Many types of medications can affect sexual functioning in women and men. Blood pressure medications and muscle relaxants often do so. Many types of antidepressant drugs can also cause sexual dysfunctions, most notably antidepressants of the SSRI (selective serotonin reuptake inhibitor) and SNRI (serotonin and norepinephrine reuptake inhibitor) groups.
The SSRI antidepressants include Celexa, Lexapro, Paxil, Prozac and Zoloft. The SNRI antidepressants are Effexor, Pristiq, and Cymbalta.
Prozac was the first of these drugs to be approved by the FDA. It was marketed in 1988, and sexual dysfunctions were listed among its possible adverse effects. However, the stated frequency of sexual side effects was much lower, 5.2 percent, than has actually been encountered with Prozac and newer SSRIs and SNRIs. Studies have suggested that sexual side effects linked to these drugs occur in as many as 30-50 percent of patients.
Antidepressants can cause changes in all phases of normal sexual response: diminished genital sensation; reduced sexual drive (libido); reduced arousal (erection in men, tumescence in women); delayed time to orgasm or inability to orgasm; abnormal ejaculation in men. When Prozac was marketed, decreased libido was listed as occurring in 1.6 percent of patients; impotence, 1.7 percent; impaired ejaculation or impaired orgasm, 1.9 percent. We now know the numbers are much higher.
In Dr. Cohen's practice, sexual side effects occur much less commonly with these drugs because Dr. Cohen uses low doses in the majority of his patients. For example, although most doctors start patients at 20 mg of Prozac, a study (by the drug manufacturer!) has shown that 50 percent of depressed patients only need 5 mg. By using lower doses, Dr. Cohen reduces the risk and severity of many types of SSRI/SNRI side effects including sexual dysfunctions.
In fact, some cases of sexual dysfunctions from antidepressants can be helped by merely reducing the dose. Improvement with this strategy will be seen sooner with short-acting antidepressants with such as Paxil, Zoloft or Cymbalta, than with longer acting antidepressants like Prozac.
Many doctors assume that sexual dysfunctions from SSRIs or SNRIs will go away once antidepressant treatment is stopped. Sometimes this works, often not, and the dysfunctions may persist for months or years. Switching to another SSRI or SNRI may help sometimes, but usually not.
Many doctors believe that if the sexual dysfunctions remain after discontinuing the SSRI/SNRI, there is no treatment for these problems. This too is often wrong. Cases reported in the medical literature suggest several possible treatments for these sexual problems.
Dr. Cohen recently had a case in which a woman lost her sexual drive and ability to orgasm while taking Effexor. Dr. Cohen was able to reverse these problems while the woman remained on the antidepressant medication she needed for her depression. All it took was over-the-counter Claritin (loratadine) 10 mg per day.
Other potential treatments for SSRI/SNRI-related sexual dysfunctions include Wellbutrin (bupropion), Remeron (mirtazapine), Periactin (cyproheptadine), Buspar (buspirone), or ginkgo biloba (herbal remedy). Using these potential remedies can be tricky because effective treatment depends on dosage and duration of treatment. Work with your doctor or contact Dr. Cohen for an appointment for using these methods safely and methodically in reversing an antidepressant-related sexual dysfunction. Although not all cases will respond, many will, and even dysfunctions that have persisted for years may be treated successfully. Dr. Cohen's office may be reached at 858-345-1760.
Jay S. Cohen M.D. is a nationally recognized expert on medications and side effects. He is an adjunct associate professor of preventive medicine.
NOTE TO READERS: The purpose of this E-Letter is solely informational and educational. The information herein should not be considered to be a substitute for the direct medical advice of your doctor, nor is it meant to encourage the diagnosis or treatment of any illness, disease, or other medical problem by laypersons. If you are under a physician's care for any condition, he or she can advise you whether the information in this E-Letter is suitable for you. Readers should not make any changes in drugs, doses, or any other aspects of their medical treatment unless specifically directed to do so by their own doctors.
If you have questions about your medications or medical care, Dr. Cohen is available for consultation at his office or by telephone.
If you find this article informative, please tell your friends, family members, colleagues, and doctors about www.MedicationSense.com and the free MedicationSense E-Newsletter.